Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 17, 2015, 5:35 PM PDT for Elko County, Humboldt County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2015, 5:35 PM PDT (00:35 UTC)
- Expired
- May 17, 2015, 6:15 PM PDT
- In force
- 40 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
Counties Elko County, NV, Humboldt County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838
WUUS55 KLKN 180035
SVRLKN
NVC007-013-180115-
/O.NEW.KLKN.SV.W.0003.150518T0035Z-150518T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
535 PM PDT SUN MAY 17 2015
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELKO COUNTY IN NORTHEASTERN NEVADA...
NORTHEASTERN HUMBOLDT COUNTY IN NORTHWESTERN NEVADA...
* UNTIL 615 PM PDT
* AT 535 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 25 MILES EAST OF MCDERMITT. THIS
STORM WAS NEARLY STATIONARY.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN ELKO AND NORTHEASTERN HUMBOLDT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4190 11701 4189 11700 4175 11721 4184 11735
4188 11735 4200 11733 4200 11718
TIME...MOT...LOC 0035Z 217DEG 2KT 4189 11725
$$
JRM2 follow-up statements
811
WWUS55 KLKN 180055
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
555 PM PDT SUN MAY 17 2015
NVC007-180103-
/O.CAN.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
ELKO NV-
555 PM PDT SUN MAY 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELKO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
4193 11729 4200 11718
TIME...MOT...LOC 0053Z 217DEG 2KT 4190 11724
$$
NVC013-180115-
/O.CON.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
HUMBOLDT NV-
555 PM PDT SUN MAY 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTHEASTERN HUMBOLDT COUNTY...
AT 553 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 25 MILES EAST OF MCDERMITT. THIS STORM
WAS NEARLY STATIONARY.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN HUMBOLDT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
4193 11729 4200 11718
TIME...MOT...LOC 0053Z 217DEG 2KT 4190 11724
$$
JRM902
WWUS55 KLKN 180109
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
609 PM PDT SUN MAY 17 2015
NVC013-180119-
/O.EXP.KLKN.SV.W.0003.000000T0000Z-150518T0115Z/
HUMBOLDT NV-
609 PM PDT SUN MAY 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
WILL EXPIRE AT 615 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4189 11703 4179 11720 4185 11729 4187 11730
4193 11729 4200 11718
TIME...MOT...LOC 0107Z 217DEG 2KT 4190 11724
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:26 PM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 17, 2:26 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 226 PM PDT SUN MAY 17 2015 .SYNOPSIS...A WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS NEVADA THROUGH THIS WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. && .SHORT TERM...TONIGHT THROUGH TUESDAY. TROUGH ENERGY CENTERED ALONG THE NORTHERN CALIFORNIA COAST THIS AFTERNOON BRINGING INSTABILITY SHOWERS TO MUCH OF NORTHERN AND CENTRAL NEVADA. EXPECT THUNDERSTORM ACTIVITY TO INCREASE THROUGH THE LATE AFTERNOON HOURS BEFORE DIMINISHING DURING THE EARLY EVENING. BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE ACROSS WESTERN AND NORTHERN NEVADA WHERE LIFTED INDICES RANGE BETWEEN ZERO AND MINUS TWO. SLIGHTLY MORE STABLE ACROSS EAST-CENTRAL NEVADA THIS AFTERNOON. LATER THIS EVENING AND OVERNIGHT THE AIRMASS BECOMES A LITTLE MORE STABLE...HOWEVER SHOWER ACTIVITY WILL LINGER. TROUGH CENTERS OVER NEVADA MONDAY INTO TUESDAY RESULTING IN MORE SHOWER AND THUNDERSTORM ACTIVITY. THE INCREASED CLOUD COVER WILL RESULT IN ABOVE NORMAL OVERNIGHT LOWS...AND BELOW NORMAL AFTERNOON HIGH TEMPERATURES THROUGH TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE. WILL SEE SEVERAL MORE SHORT WAVE LOWS SPIN OFF FROM THE ALEUTIAN LOW FEATURE TO BRING MORE PACIFIC MOISTURE TO THE PACIFIC REGION. WITH THE UPPER JET FLOW WELL TO THE SOUTH...NEVADA SHOULD CONTINUE TO BENEFIT FROM RELATIVELY SLOW BUT PROGRESSIVE PATTERN. SHOWERS WITH AFTERNOON AND EVENING THUNDERSTORMS WILL BE ON THE MENU DAILY. TEMPERATURES WILL GENERALLY RANGE FROM THE 60S DURING THE DAY TO THE MID 30S AT NIGHT. && .AVIATION...SHOWER ACTIVITY WITH AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THIS WEEK. && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && 96/92/92
In the hours before
Special weather statement, May 17, 5:22 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 522 PM PDT SUN MAY 17 2015 NVZ030-180045- HUMBOLDT COUNTY NV- 522 PM PDT SUN MAY 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY UNTIL 545 PM PDT... AT 521 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES EAST OF MCDERMITT...MOVING NORTH AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HUMBOLDT COUNTY. LAT...LON 4185 11722 4186 11730 4197 11736 4195 11710 TIME...MOT...LOC 0021Z 185DEG 7KT 4191 11725 86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:22 PM PDT | Special Weather Statement | LKN | 23 min | |
| May 17, 5:49 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| May 17, 6:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 17, 6:55 PM PDT | Special Weather Statement | LKN | Elko | 50 min |
| May 17, 7:25 PM PDT | Special Weather Statement | LKN | 50 min | |
| May 18, 11:37 AM PDT | Special Weather Statement | LKN | Elko | 53 min |
| May 18, 1:05 PM PDT | Special Weather Statement | LKN | 40 min | |
| May 18, 1:29 PM PDT | Special Weather Statement | LKN | Lander | 46 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.